Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 22, 2020, 9:46 PM CDT for Mille Lacs County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2020, 9:46 PM CDT (02:46 UTC)
- Expired
- Aug 22, 2020, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:50 PM CDT | HAIL 0.7 | 3 Se Vineland, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
536
WWUS83 KMPX 230246
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Sat Aug 22 2020
MNZ043-044-230330-
Morrison-Mille Lacs-
946 PM CDT Sat Aug 22 2020
...A LINE OF STORMS WILL AFFECT NORTHERN MILLE LACS AND EASTERN
MORRISON COUNTIES...
At 946 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Garrison to near
Vineland to near Onamia. Movement was southeast at 20 mph.
Dime size hail is possible with these storms.
These storms will be near...
Onamia around 950 PM CDT.
Other locations impacted by these storms include Hillman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9360 4598 9350 4598 9352 4584 9353
4594 9389 4616 9393 4616 9381 4621 9380
TIME...MOT...LOC 0246Z 335DEG 20KT 4619 9385 4615 9375 4610 9365
$$
BorghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:21 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 7:21 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 721 PM CDT Sat Aug 22 2020 .SHORT TERM...(This evening through Sunday night) Issued at 237 PM CDT Sat Aug 22 2020 MCV from this morning has moved away, and weak synoptic scale shortwave trough is currently exiting the eastern portion of the area. Water vapor imagery shows shortwave ridging working in from the west, and there doesn't appear to be any lower level forcing of consequence over the area. Only chances for additional SHRA/TSRA development into this evening look to be over the northeast and east, although the cu field is decent across the southeast (but looks like development should stay out of that area). Plenty of instability will remain across the area through Sunday and Sunday night, but there isn't anything to rely on in terms of forcing to get widespread convection going. The best chance looks to be across the north/northeast Sunday night as a shortwave trough makes its way around the upper ridge before dropping southeast into Wisconsin. .LONG TERM...(Monday through Saturday) Issued at 237 PM CDT Sat Aug 22 2020 The large scale pattern doesn't look to change much until the end of the week, when the ridge is finally suppressed and heights fall more substantially as the trough re-amplifies over and just east of our region. Until then, we'll continue to rely on weak shortwaves rounding the upper ridge to bring chances of showers and thunderstorms to our area. The best chance for that continues to be across the north/east portion of the area. However, given that we'll keep plenty of instability in place, we could certainly see an upstream MCV or other activity change the forecast details. So, although PoPs are limited through Thursday, there isn't a ton of confidence beyond the first 24 to 36 hours, and we could certainly include more 20 PoPs to cover low probability events. But, chose to be more optimistic for now and spatially limit chances through midweek. As mentioned, the large scale pattern will change the second half of the week, with a better chance for more widespread precipitation. However, there remain timing differences in the deterministic guidance and there's quite a bit of spread in the ensembles. These differences work to lower PoPs and spread them out over time from Thursday through Saturday. Cooler temperatures look to be the higher confidence part of the forecast, with a downward trend after Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 721 PM CDT Sat Aug 22 2020 Isolated -TSRA over central MN will continue to diminish during the next couple hours. Clear skies and light or calm winds tonight will allow fog to develop late tonight, which could become dense in spots toward dawn. Otherwise, quiet weather and VFR conditions. KMSP...Could see some light fog between 10-14Z Sunday morning. Otherwise, clear skies and light winds through the period. /OUTLOOK FOR KMSP/ Mon...VFR. SW wind 5-10 kt. Tue...VFR. Chc MVFR/-TSRA. Wind SE 5 kts. Wed...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...Borghoff
Hazardous weather outlook, Aug 22, 10:16 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1016 AM CDT Sat Aug 22 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1016 AM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible this afternoon and evening, with the potential for very isolated severe weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for an isolated severe storm will continue into Saturday, with strong, damaging winds being the main severe weather threat. There is a chance for thunderstorms on Thursday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 22, 8:24 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 PM CDT Sat Aug 22 2020
MNZ044-230230-
Mille Lacs-
824 PM CDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS COUNTY...
At 823 PM CDT, a strong thunderstorm was located just north of Mille
Lacs Lake, moving south at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Vineland around 915 PM CDT.
Other locations impacted by this storm include Lake Mille Lacs.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4624 9342 4614 9344 4613 9381 4622 9382
4624 9381 4625 9374 4625 9344
TIME...MOT...LOC 0123Z 357DEG 16KT 4641 9372
BorghoffSpecial weather statement, Aug 22, 9:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Sat Aug 22 2020
MNZ043-044-230330-
Morrison-Mille Lacs-
946 PM CDT Sat Aug 22 2020
...A LINE OF STORMS WILL AFFECT NORTHERN MILLE LACS AND EASTERN
MORRISON COUNTIES...
At 946 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Garrison to near
Vineland to near Onamia. Movement was southeast at 20 mph.
Dime size hail is possible with these storms.
These storms will be near...
Onamia around 950 PM CDT.
Other locations impacted by these storms include Hillman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9360 4598 9350 4598 9352 4584 9353
4594 9389 4616 9393 4616 9381 4621 9380
TIME...MOT...LOC 0246Z 335DEG 20KT 4619 9385 4615 9375 4610 9365
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:24 PM CDT | Special Weather Statement | MPX | Mille Lacs | 66 min |
| Aug 22, 8:50 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 27 min |
| Aug 22, 10:14 PM CDT | Special Weather Statement | MPX | Stearns | 46 min |
| Aug 22, 10:36 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs, Morrison | 24 min |
| Aug 22, 10:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 28 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.